Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Language deterioration and HIV
Oct 20, 2009

Hi Dr. Bob,

I'm positive 2.5 years (CD4=483, VL=12,500, age 42), just started Atripla (my first med) one month ago.

For the past year, I have noticed that my ability to formulate complex thoughts and speak them has dropped dramatically. Even simple conversations turn into terrible struggles as I go into a full-blown panic while I'm looking for the right word to finish my sentence. Lots of stops, starts, slurred words, and stammers--my word retrieval system just seems broken. (BTW, I don't drink or do illicit drugs of any sort and have not for seven years). I am a PhD student, so this has become extraordinarily problematic when I give papers or participate in seminars on highly abstract or theoretical concepts. I completely bombed my M.A. oral exams in spring because of this new problem. Oddly, my writing ability seems not to have been affected. I'm terrified I'll have to drop out of my program and completely lose all the time, energy and money I have invested in my academic career.

Can HIV adversely affect my brain's linguistic center even though my CD4 is still pretty good? If my meds bring my viral load down to undetectable, might I expect this problem to improve? Are there any other avenues for help for me? I'm beside myself. Please help!

I should also say that I take 400mg bupropion (Wellbutrin) and 15mg Buspar daily.

Response from Dr. Frascino

Hi,

Difficulty with word finding and verbalizing complex thoughts can be a subtle (or not so subtle) finding of HIV-Associated Neurocognitive Disorder (HAND). Certainly other co-morbidities can mimic HAND, such as sleep disorders, depression, fatigue, alcohol and substance abuse, and drug side effects. Talk to your HIV specialist. He'll be able to screen you for these ailments. Evaluation of HAND will require a very specific medical history, physical examination and possibly neuropsychological testing to evaluate other common related symptoms, such as memory impairment, difficulty learning new tasks, attention problems, etc. Once the correct underlying diagnosis has been made, we can discuss treatment.

Good luck.

Dr. Bob



Previous
Flu Mist-H1N1
Next
False Positive ELISA Journey from Hell (or "A REAL Sex Education")

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement